Lunesta Addiction Overdose

Lunesta Overdose

Lunesta is a brand name for eszopiclone, a prescription drug for the short-term treatment of insomnia. As a non-benzodiazepine sedative-hypnotic, it is in the same class of substances as other sleep drugs like Ambien (zolpidem) and Sonata (zaleplon).1 Because of its potential for misuse and dependence, Lunesta is a Schedule IV controlled substance under the Controlled Substances Act. Overdosing is possible and potentially fatal, especially if you mix Lunesta and alcohol.2 If you or someone you care about uses or misuses this sedative, it is important to know the signs and symptoms of Lunesta overdose so that you can seek immediate medical attention if necessary.

Signs of Lunesta Overdose

A Lunesta overdose occurs when you or someone else has taken a toxic amount of this sedative and the body cannot process it. The signs and symptoms of a Lunesta overdose can vary depending on the amount of drug the person has ingested and whether they took other medications or alcohol. Any of the following may indicate a Lunesta overdose:3,4

  • Slurred speech
  • Severe coordination problems
  • Seizures
  • Drowsiness
  • Trouble breathing
  • Passing out 
  • Coma
Lunesta Overdose symptoms

There are other severe Lunesta side effects that may not necessarily indicate an overdose, but you should still seek emergency medical attention right away. These severe adverse effects include:3

  • Hives
  • Rashes
  • Itching
  • Hoarse voice
  • Difficulty breathing 
  • Difficulty swallowing
  • Feeling that your throat is closing
  • Swelling of the face, eyes, lips, tongue, throat, or limbs

These adverse effects of Lunesta use are signs of a severe allergic reaction, including anaphylaxis. Call 911 the moment you suspect an allergic reaction or Lunesta overdose.

Lunesta Overdose sedative addiction

Complex Sleep Behaviors

Another potentially dangerous reaction to Lunesta involves complex sleep behaviors. Lunesta use is commonly associated with complex-sleep related behaviors, such as:4

  • Sleep driving
  • Sleepwalking
  • Sleep eating

These activities are unpredictable and potentially unsafe, as you are asleep while doing these things. Sleep-driving, in particular, could have life-threatening consequences if you get into an accident.  

Risk Factors for Lunesta Overdose

Although anyone who misuses Lunesta could potentially overdose, there are some risk factors that increase your chance of experiencing an overdose on Lunesta or another sedative-hypnotic drug. These include:4

  • Panic disorder or symptoms
  • Other psychiatric disorders
  • Unemployed
  • Uninsured
  • Alcohol abuse or dependence
  • Cigarette use
  • Illicit drug use, especially opioids
  • History of IV drug use

How to Treat a Lunesta Overdose 

First Steps to Take

If you suspect that you or another person has overdosed on Lunesta, take the following steps:3

1. Call 911 Immediately

Try to remain calm. Provide as many details about the incident as you can and follow the instructions of the operator.

2. Perform CPR If Necessary

If the person is not breathing and you do not have access to an automated external defibrillator (ADE), begin CPR immediately by taking the following steps:5

  • Open the airway: Lay the person on their back. Place your hand on their chin and slightly tilt the head back.
  • Check for breathing: Listen for breathing sounds for up to 10 seconds. Note that occasional gasps do not count as breathing. If there are no signs of breathing, begin CPR.
  • Get your hands in position: Place your hands in the middle of the person’s chest, one on top of the other. 
  • Push: Start pushing hard and fast, keeping your hands extended and using the weight of your body. You should deliver a minimum of 100 compressions per minute. Each compression should be at least 2 inches deep.
  • Deliver rescue breaths: Tilt the person’s head back slightly, lift the chin, and pinch the nose. Place your mouth over their mouth. Make sure you have a complete seal. Blow slowly into their mouth twice, making sure their chest is rising with each breath. After two rescue breaths, continue with the compressions. 
  • Check that their chest is rising: If the chest does not expand with the first rescue breath, re-tilt the head and deliver a second breath. If the chest still does not rise, they may be choking. If so, after every 30 compressions and before attempting breaths, look for a foreign object in their nose and mouth. If you see anything, remove it.
  • Continue administering CPR: Keep alternating cycles of compressions and rescue breaths until the person starts breathing, an AED becomes available, or a trained first responder arrives on the scene.
Lunesta Overdose perform CPR

3. Do Not Make the Person Vomit or Give Them Anything to Eat or Drink

Do not try to make the person vomit or give them any food or drinks, including water. This may cause them to choke, which could be fatal.

4. Collect Any Substances You See on the Scene

If you notice any drugs, Lunesta pills, or alcohol lying around, collect them and give them to the emergency team when they arrive. Alternatively, you can bring them straight to the emergency unit or the doctor’s office. 

At the Hospital

At the hospital, you or the person who has overdosed on Lunesta will likely receive general supportive measures to alleviate the symptoms. These may include:1,2

  • Immediate gastric lavage: The doctors will place a tube through the mouth or the nose to empty the stomach.
  • Intravenous fluids: The patient will have a thin tube inserted into their veins. The tube connects to a bag containing fluids, medications, and other substances necessary for the treatment.  
  • Flumazenil: Flumazenil (branded name Romazicon) is a medication doctors use to reverse slowed breathing in patients with benzodiazepine and sleep drug overdoses. Flumazenil is short acting, so they may administer it every 20 minutes or so until the patient recovers. However, note that Flumazenil can cause seizures and might not completely reverse slowed breathing in people who take certain antidepressants. 
  • Vital signs monitoring: The doctors will continuously monitor the patient’s pulse, breathing, body temperature, and blood pressure. They may also watch for signs of central nervous system (CNS) depression and monitor methemoglobin levels. 

Fortunately, Lunesta overdoses are treatable, and most patients recover. The only Lunesta fatalities in medical literature were in combination with alcohol or other drugs.2 While you are at the hospital, if you go into Lunesta withdrawal due to physiological dependence, the doctors and nurses can also manage your withdrawal.

Lunesta Overdose treatable

Transitioning to a Lunesta Rehab Program

Overdosing on Lunesta may be a sign of sedative addiction, but there are effective treatment programs out there that can help. Once you have recovered from a Lunesta overdose and have achieved medical stabilization, you may want to consider transitioning into an addiction treatment program. The medical staff at the hospital can help refer you to a program that meets your needs.

Inpatient Rehab

An inpatient Lunesta treatment program may work for you if you have:

  • A severe Lunesta addiction
  • A polydrug addiction
  • A co-occurring mental health disorder, such as anxiety or panic disorder
  • A chaotic home life
  • Dropped out of outpatient treatment before

You will receive intensive, round-the-clock care and therapy at an accredited facility. Depending on the program and your condition, your stay may last anywhere from 30 to 90 days or longer.

Outpatient Rehab

In an outpatient Lunesta program, you can continue to live at home and only go to the facility to get your treatment. Most facilities require you to attend 10–12 hours a week, for anywhere between three and 12 months. Outpatient rehab may be appropriate for you if you have:

  • A mild Lunesta addiction
  • High motivation to recover
  • A strong and stable support system at home
  • Reliable transportation

Frequently Asked Questions About Lunesta Overdose

Is Lunesta Overdose Fatal?

While Lunesta overdoses are usually treatable and many patients recover, they can also be fatal, especially in combination with alcohol or other drugs.2 This is why it is crucial to get emergency medical help as soon as possible.

How Much Lunesta Is Too Much?

There have been reports of overdoses with anywhere between 36 and 270 mg of Lunesta.2 Always take Lunesta as directed by your healthcare provider.

What Happens When You Mix Lunesta and Alcohol?

You should never mix Lunesta with alcohol. Alcohol consumption increases the risk of fatality, overdosing, addictive effects, and adverse reactions. Before you start taking Lunesta, you should always tell your doctor if you have a history of misusing alcohol or an alcohol use disorder.2

Lunesta Resources

1. National Institute on Drug Abuse. (2018, March). What are prescription CNS depressants?

2. Federal Drug Administration. (2019, August 18). LUNESTA® (eszopiclone) tablets.

3. MedilinePlus. (2019, December 15). Eszopiclone.

4. Simone CG, Bobrin BD. Anxiolytics and Sedative-Hypnotics Toxicity. [Updated 2021 Jun 24]. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2021 Jan-.

5. Mayo Clinic. (2021, May 1). Cardiopulmonary resuscitation (CPR): first aid.

Ready to Get Help?

Let our team of Addiction Counselors help find the Right Rehab for You!

Who Answers
Generic filters